Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid

Kaori Kameyama, Yoshimasa Noguchi, Takashi Matsumoto, Hiroshi Takenawa, Hiroto Fujigasaki, Takashi Kanda, Hidehiro Mizusawa

Research output: Contribution to journalArticle

5 Citations (Scopus)

Abstract

We report a patient who developed persistent and severe diarrhea in the course of high-dose corticosteroid therapy for myasthenia gravis (MG). The patient, a 37-year-old woman, developed diplopia, ptosis, and muscle weakness with fatigability, She was admitted to our hospital and was diagnosed as having MG, Five months after thymectomy and oral corticosteroid administration, she developed abdominal pain and severe diarrhea, Abdominal X-ray showed extensive pericolic gas accumulation surrounding the ascending and transverse colon. She was diagnosed as having pneumatosis intestinalis (PI). Hyperbaric therapy was not effective. Symptoms began to improve gradually when the dose of prednisolone was reduced, PI is a rare condition characterized by gas-filled cysts or linear gas in the bowel wall caused by a variety of disorders and drugs such as necrotizing colitis, obstructive pulmonary diseases, and immunosuppressants. In the present case, PI appeared to be induced by corticosteroid therapy. To our knowledge, MG complicated by PI is unusual, but this rare case highlights the importance of taking it into consideration during steroid therapy for MG.

Original languageEnglish
Pages (from-to)277-280
Number of pages4
JournalClinical Neurology
Volume43
Issue number5
Publication statusPublished - 2003 May 1
Externally publishedYes

Fingerprint

Myasthenia Gravis
Adrenal Cortex Hormones
Gases
Diarrhea
Obstructive Lung Diseases
Ascending Colon
Transverse Colon
Thymectomy
Diplopia
Muscle Weakness
Colitis
Therapeutics
Immunosuppressive Agents
Prednisolone
Abdominal Pain
Oral Administration
Cysts
Steroids
X-Rays
Pharmaceutical Preparations

Keywords

  • Corticosteroid therapy
  • Diarrhea
  • Myasthenia gravis
  • Pneumatosis intestinalis

ASJC Scopus subject areas

  • Clinical Neurology

Cite this

Kameyama, K., Noguchi, Y., Matsumoto, T., Takenawa, H., Fujigasaki, H., Kanda, T., & Mizusawa, H. (2003). Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid. Clinical Neurology, 43(5), 277-280.

Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid. / Kameyama, Kaori; Noguchi, Yoshimasa; Matsumoto, Takashi; Takenawa, Hiroshi; Fujigasaki, Hiroto; Kanda, Takashi; Mizusawa, Hidehiro.

In: Clinical Neurology, Vol. 43, No. 5, 01.05.2003, p. 277-280.

Research output: Contribution to journalArticle

Kameyama, K, Noguchi, Y, Matsumoto, T, Takenawa, H, Fujigasaki, H, Kanda, T & Mizusawa, H 2003, 'Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid', Clinical Neurology, vol. 43, no. 5, pp. 277-280.
Kameyama K, Noguchi Y, Matsumoto T, Takenawa H, Fujigasaki H, Kanda T et al. Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid. Clinical Neurology. 2003 May 1;43(5):277-280.
Kameyama, Kaori ; Noguchi, Yoshimasa ; Matsumoto, Takashi ; Takenawa, Hiroshi ; Fujigasaki, Hiroto ; Kanda, Takashi ; Mizusawa, Hidehiro. / Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid. In: Clinical Neurology. 2003 ; Vol. 43, No. 5. pp. 277-280.
@article{375dced4d9d04e8bb18f47c24a2100e7,
title = "Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid",
abstract = "We report a patient who developed persistent and severe diarrhea in the course of high-dose corticosteroid therapy for myasthenia gravis (MG). The patient, a 37-year-old woman, developed diplopia, ptosis, and muscle weakness with fatigability, She was admitted to our hospital and was diagnosed as having MG, Five months after thymectomy and oral corticosteroid administration, she developed abdominal pain and severe diarrhea, Abdominal X-ray showed extensive pericolic gas accumulation surrounding the ascending and transverse colon. She was diagnosed as having pneumatosis intestinalis (PI). Hyperbaric therapy was not effective. Symptoms began to improve gradually when the dose of prednisolone was reduced, PI is a rare condition characterized by gas-filled cysts or linear gas in the bowel wall caused by a variety of disorders and drugs such as necrotizing colitis, obstructive pulmonary diseases, and immunosuppressants. In the present case, PI appeared to be induced by corticosteroid therapy. To our knowledge, MG complicated by PI is unusual, but this rare case highlights the importance of taking it into consideration during steroid therapy for MG.",
keywords = "Corticosteroid therapy, Diarrhea, Myasthenia gravis, Pneumatosis intestinalis",
author = "Kaori Kameyama and Yoshimasa Noguchi and Takashi Matsumoto and Hiroshi Takenawa and Hiroto Fujigasaki and Takashi Kanda and Hidehiro Mizusawa",
year = "2003",
month = "5",
day = "1",
language = "English",
volume = "43",
pages = "277--280",
journal = "Clinical Neurology",
issn = "0009-918X",
publisher = "Societas Neurologica Japonica",
number = "5",

}

TY - JOUR

T1 - Pneumatosis intestinalis in a patient of myasthenia gravis treated with high-dose corticosteroid

AU - Kameyama, Kaori

AU - Noguchi, Yoshimasa

AU - Matsumoto, Takashi

AU - Takenawa, Hiroshi

AU - Fujigasaki, Hiroto

AU - Kanda, Takashi

AU - Mizusawa, Hidehiro

PY - 2003/5/1

Y1 - 2003/5/1

N2 - We report a patient who developed persistent and severe diarrhea in the course of high-dose corticosteroid therapy for myasthenia gravis (MG). The patient, a 37-year-old woman, developed diplopia, ptosis, and muscle weakness with fatigability, She was admitted to our hospital and was diagnosed as having MG, Five months after thymectomy and oral corticosteroid administration, she developed abdominal pain and severe diarrhea, Abdominal X-ray showed extensive pericolic gas accumulation surrounding the ascending and transverse colon. She was diagnosed as having pneumatosis intestinalis (PI). Hyperbaric therapy was not effective. Symptoms began to improve gradually when the dose of prednisolone was reduced, PI is a rare condition characterized by gas-filled cysts or linear gas in the bowel wall caused by a variety of disorders and drugs such as necrotizing colitis, obstructive pulmonary diseases, and immunosuppressants. In the present case, PI appeared to be induced by corticosteroid therapy. To our knowledge, MG complicated by PI is unusual, but this rare case highlights the importance of taking it into consideration during steroid therapy for MG.

AB - We report a patient who developed persistent and severe diarrhea in the course of high-dose corticosteroid therapy for myasthenia gravis (MG). The patient, a 37-year-old woman, developed diplopia, ptosis, and muscle weakness with fatigability, She was admitted to our hospital and was diagnosed as having MG, Five months after thymectomy and oral corticosteroid administration, she developed abdominal pain and severe diarrhea, Abdominal X-ray showed extensive pericolic gas accumulation surrounding the ascending and transverse colon. She was diagnosed as having pneumatosis intestinalis (PI). Hyperbaric therapy was not effective. Symptoms began to improve gradually when the dose of prednisolone was reduced, PI is a rare condition characterized by gas-filled cysts or linear gas in the bowel wall caused by a variety of disorders and drugs such as necrotizing colitis, obstructive pulmonary diseases, and immunosuppressants. In the present case, PI appeared to be induced by corticosteroid therapy. To our knowledge, MG complicated by PI is unusual, but this rare case highlights the importance of taking it into consideration during steroid therapy for MG.

KW - Corticosteroid therapy

KW - Diarrhea

KW - Myasthenia gravis

KW - Pneumatosis intestinalis

UR - http://www.scopus.com/inward/record.url?scp=0041469953&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=0041469953&partnerID=8YFLogxK

M3 - Article

VL - 43

SP - 277

EP - 280

JO - Clinical Neurology

JF - Clinical Neurology

SN - 0009-918X

IS - 5

ER -